Adverse reactions in voluntary whole blood donors: Experience at the National Blood Transfusion Centre in Democratic Republic of Congo

  • Salomon Batina Agasa
  • Paul Kabamba
  • David Ndakala
  • Sylvain Yuma
  • Danlele Sondag-Thull
Keywords: Blood donation, adverse reactions, vasovagal reaction, needle-related complications

Abstract

Background: Whole blood donation, generally considered as a safe procedure, may be sometimes associated with adverse reactions and injuries of variable severity during or after the blood donation process. There are few reports of adverse events related to blood donation in the Democratic Republic of Congo.

Objectives: The aim of this study was to document the frequencies and types of adverse reactions in whole blood donors.

Materials and methods: A prospective study was conducted and data collected from January 2006 to December 2012 at the National Blood Transfusion Centre in Kinshasa, Democratic Republic of Congo. In this centre, all blood donors are voluntary and blood donation is only of whole blood. All donor events and complications were recorded in the consecutive 150696 whole blood donations at the centre and were later analyzed.

Results: Overall 2717 (1.8%) of the 150696 donors showed adverse reactions. Vasovagal reactions (dizziness, intense thirst, nausea, sweating, palpitations, vomiting, blurred vision and loss of consciousness) accounted for 84.3%, and local reactions (haematoma, contact allergy, etc) for 15.7% of all adverse reactions. 71.0% of adverse reactions observed, were in first-time blood donors.

Conclusion: Analysis of adverse reactions related to blood donation is necessary in order to design appropriate voluntary donor motivational strategies, and to improve pre-donation counseling, and donor care during, and after blood donation. Blood centres have an obligation to assure blood donor safety by constant effort to minimise blood donation complications, so as to promote voluntary blood donation.

Keywords: Blood donation, adverse reactions, vasovagal reaction, needle-related complications

Published
2016-06-24
Section
Articles

eISSN:
print ISSN: 1560-8646